Hail, Comanche
- When
- March 25, 10:00 PM CST
- Where
- Comanche County, 16 mi SE of Coldwater
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.100, -99.133
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 25, 2:55 PM CST, 7 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CST THU MAR 25 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS AND SEVERE POTENTIAL ESPECIALLY ON SATURDAY. GOOD LOW LEVEL MOIST AXIS OF 55 TO 60 DEWPOINTS STRETCHES FROM TEXAS INTO WEST CENTRAL KANSAS ALL THE WAY INTO MINNESOTA. THIS AXIS OF GOOD MOISTURE AT LEAST UP TO 850MB IN DEPTH. QUESTION IS FOR THIS EARLY EVENING IF ANYTHING CAN BREAK THROUGH THE CAP AND GO SEVERE. SO FAR WITH SOME CIRRUS AND ALTO-CUMULUS CLOUDS THE TEMPS HAVE NOT BEEN ABLE TO WARM ENOUGH TO BREAK THE CAP, BUT TOWARDS 6 PM SOME MIGHT MAKE IT. WILL LEAVE A SMALL POP FOR EARLY EVENING FROM DODGE CITY AND EAST. ALSO WEAK UPPER WAVE WILL HELP A LITTLE IN ADDED SUPPORT FOR THUNDERSTORMS. IF ANY DO DEVELOP THERE MAY BE A PULSE SEVERE THUNDERSTORM WITH CAPES RUNNING AROUND 2000 J/KG. THEN FOR LATER TONIGHT THE WINDS BECOME SOUTH TO SOUTHEAST SO EXPECT STRATUS TO INVADE THE AREA AGAIN BEFORE SUNRISE. AGAIN THE CHALLENGE ON FRIDAY FOR A SEVERE STORM IF THERE WILL BE ENOUGH GROUND HEATING TO BREAK ANY CAP. WILL LEAVE A SMALL POP GOING FOR FRIDAY AFTERNOON AND EARLY EVENING ONCE AGAIN. ALSO THE SURFACE PRESSURE GRADIENT LOOKS FAIRLY STRONG AS PRESSURE FALL IN THE LEE OF THE ROCKIES AHEAD OF NEXT UPPER SYSTEM. ON SATURDAY THE STRONG SHORTWAVE SYSTEM WILL COME THROUGH WITH FAIRLY DECENT DYNAMICS, UPPER COOLING, UPWARD VERTICAL MOTIONS, AND PLENTY OF DEEP LAYER SHEAR FOR A FEW SEVERE THUNDERSTORMS. IF ENOUGH GROUND HEATING CAN GET GOING AHEAD OF THE COLD FRONT THEN EXPECT A FEW SUPERCELLS POSSIBLE. OTHERWISE THE COLD FRONT WILL MOVE ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST AND BE THROUGH GARDEN CITY TO WAKEENEY BY ABOUT 1 PM, THEN LARNED TO DODGE CITY AND MEADE BY ABOUT 5 OR 6 PM, THEN THE REST OF THE CWA BY EARLY EVENING. I AM EXPECTING AT MINIMUM A SQUALL LINE OF THUNDERSTORMS WITH THE COLD FRONT AS MOIST AXIS RELEASES ITS INSTABILITY. IF THE SQUALL LINE SCENARIO WINS THEN ONLY EXPECT A FEW HAIL REPORTS BUT MOSTLY WIND DAMAGE REPORTS. WILL UP POPS TO AROUND 60 PERCENT WITH THE COLD FRONT AND ADD SOME POSSIBLY SEVERE. DAYS 3-7... RUN TO RUN CONSISTENCY IN THE MEDIUM RANGE MODELS CONTINUE TO BE AN ISSUE AS THE GFS AND ECMWF CHANGE QUITE A BIT FROM YESTERDAYS RUNS. CONSISTENCY BETWEEN THE MODELS HOWEVER, IS SOMEWHAT BETTER. THEY ALL AGREE ON BRINGING A TROUGH INTO THE PLAINS SATURDAY NIGHT AND INTO SUNDAY, WITH A COLD FRONT COMING THROUGH SOMETIME ON SATURDAY EVENING. WITH THE UNCERTAINTY STILL ABOUT EXACTLY WHERE AND WHEN THE FRONT AND THE PRECIPITATION ASSOCIATED WITH IT WILL COME THROUGH, TRENDED POPS FOR MAX IN THE SOUTHERN COUNTIES AND SLIGHT CHANCE LINGERING IN THE NORTH, TAPERING OFF THROUGH THE NIGHT. THINK THAT MOST OF THE ACTIVITY FOR US SHOULD BE ENDING BY SUNDAY MORNING. COMPARING MODELS TO THE WINDS AT 12Z THIS MORNING SHOW THAT THEY ARE STILL A LITTLE TOO SLOW ON THE JET AROUND 45N 160W. THIS WOULD SEEM TO INDICATE THAT THE TROUGH COULD BE FASTER AND DEEPER THAN MODELS ARE SHOWING. STARTING TO TREND TEMPS ON SUNDAY AND MONDAY DOWNWARD TO REFLECT COOLER AIR COMING IN WITH A DEEPER TROUGH. TEMPS SHOULD WARM UP AGAIN TUES AND WED, SO LEFT CURRENT FORECAST PRETTY MUCH AS IT IS. BY THURSDAY, THE GFS SHOWS A SHORTWAVE TROUGH DIGGING DOWN FROM CANADA INTO THE NORTHERN PLAINS AND MS VALLEY, DRAGGING A FRONT THROUGH THE CWA. LOOKING AT THE GFS AND CANADIAN ENSEMBLES SHOWS THIS IS NOT OUT THE REALM OF POSSIBILITY. STILL, UNCERTAINTY IS PRETTY HIGH THIS FAR OUT, AND MOISTURE RETURN AHEAD OF THE SYSTEM IS PRETTY IFFY, SO WILL LEAVE THINGS DRY FOR NOW. TRENDED HIGH TEMPS DOWN A BIT THOUGH. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 82 59 76 / 20 20 20 60 GCK 54 84 56 74 / 00 20 20 60 EHA 50 84 50 73 / 00 20 20 60 LBL 55 84 56 76 / 00 20 20 60 HYS 58 80 59 73 / 20 30 30 60 P28 61 79 62 77 / 20 20 20 40 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 06/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CST THU MAR 25 2004 KSZ030-031-043>046-063>066-076>081-086>090-261100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL- HODGEMAN-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD- STAFFORD-TREGO- 500 AM CST THU MAR 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF ISOLATED THUNDERSTORM ACTIVITY ALONG AND EAST OF A SCOTT CITY TO GARDEN CITY TO LIBERAL LINE AHEAD OF A DRYLINE. THE PRIMARY THREATS WILL BE LARGE HAIL AND SOME DAMAGING DOWNBURST WINDS IF ANY STORMS DO DEVELOP. FIRE DANGER IS EXPECTED TO REMAIN VERY HIGH, SO EXERCISE CAUTION IF YOU MUST DO SOME OUTDOOR BURNING TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER CHANCE FOR ISOLATED THUNDERSTORMS IS EXPECTED AGAIN ON FRIDAY AFTERNOON ALONG AND EAST OF THE ABOVE MENTIONED LINE. ONCE AGAIN, LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OVER THE AREA ON SATURDAY AND WILL PUSH A COLD FRONT THROUGH SOUTHWEST KANSAS. AT THIS TIME, IT DOES APPEAR THAT A SQUALL LINE MAY DEVELOP ALONG AND AHEAD OF THIS COLD FRONT AS IT MAKES ITS WAY THROUGH. THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ALONG AND EAST OF THE ABOVE MENTIONED LINE. KSZ061-062-074-075-084-085-261100- GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS- 500 AM CST (400 AM MST) THU MAR 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT FIRE DANGER IS EXPECTED TO REMAIN VERY HIGH, SO EXERCISE CAUTION IF YOU MUST DO SOME OUTDOOR BURNING TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. LACY
The Vance AFB radar (KVNX), 98 km away, was scanning. The volume nearest the first event began at 04:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388597.